Statins are prescription drugs that lower high levels of “bad” LDL cholesterol. Doctors prescribe them a lot because they’re safe and proven to reduce your odds of heart attack or stroke. But statins can cause some unwanted symptoms, such as muscle pain.
Doctors don’t understand the exact cause of statin-related muscle pain. But there’s evidence that these drugs might change how your cells use energy or cause calcium and protein to leak out of your muscles. Some people may be more sensitive to these changes than others.
You might not have any aches. But if you do, don’t stop taking your pills. Talk to your doctor first. They’ll make sure nothing more serious is going on. Then they’ll go over strategies to lower your cholesterol while easing muscle pain at the same time.
Who Gets Statin-Related Muscle Pain?
Studies show that about 5% of people in drug trials get these aches. But in real life, as many as 30% of those who take stains complain of muscle pain. Some experts think this higher number is partly due to the “nocebo” effect. That means you feel certain bad symptoms because you expect to.
Statin-related muscle pain, if it happens at all, usually happens within the first few months after you start the drug or raise the dose. You may feel a constant soreness or weakness in your shoulders, thighs, hips, or calves. If you’re like most people, it’ll affect both sides of your body equally.
Your symptoms can be mild or serious enough to interfere with your day-to-day life. This side effect may or may not get better the longer you take your medicine.
Your odds of statin-related muscle pain go up if:
Tips for Managing Muscle Pain
Your doctor might ask you to go through several steps, including the following:
Take a statin vacation. This is when you stop the drug for 3 to 4 weeks. Your muscle pain should go away by then if it’s related to your statin. Another way to do this is to take the statin every other day. This may help continue to lower bad cholesterol without the achy muscles.
Change your dose. Muscle aches sometimes get milder or go away when you lower the amount of statin you take. Your doctor will go over the pros and cons of this choice. If your LDL levels are very high on a lower dose, you might need to make some more lifestyle changes or add another kind of cholesterol medication.
Switch to another drug. Your symptoms might get better if you take a different statin. If your muscle aches continue once you are on a different statin, there are some other cholesterol-lowering drugs you can try.
If none of the above strategies work, ask your doctor about non-statin medications, such as:
- Bile acid sequestrants
- PCSK9 inhibitors
- Adenosine triphosphate-citrate lyase (ACL) inhibitors
Check for interactions. Talk to your doctor about all the drugs, herbs, or supplements you take. Certain chemicals can mix with statins to raise your odds of side effects. Statins might cause side effects when mixed with the following:
Get moving. It’s normal to feel some soreness after a workout. But research on animals and people show that moderate exercise may guard against some of the statin-related side effects on your muscles. If you’re new to exercise, talk to your doctor about what’s safe.
Ask about long or intense exercise. Your muscle pain might go up if you do lots of physical activity. In some cases, your doctor might suggest you skip your statin a day or two before you do serious exercise, such as a marathon.
Make lifestyle changes. A heart-healthy diet high in fiber and low in saturated and trans fats can lower your “bad” cholesterol (LDL). Regular physical activity -- 150 minutes of moderate exercise a week -- can boost your “good” levels (HDL). If you smoke, quit. These changes can sometimes lower the dose you need to take.
When Is Muscle Pain an Emergency?
Most statin-related aches aren’t harmful. But rarely, statins can cause serious muscle damage. You could get a life-threatening condition called rhabdomyolysis. This only happens to a few people out of every million who take these drugs. Your odds go up if you take a high dose of a statin or take other drugs at the same time.
Your doctor can run tests on your blood and urine to check for this condition. Tell them right away if you have a mix of the following symptoms:
- Serious muscle pain
- Red or brown pee
- Weak muscles